Review: 'Through the Shadowlands’ describes Julie Rehmeyer's ME/CFS Odyssey
I should note at the outset that this review is based on an audio version of the galleys and the epilogue from the finished work. Julie Rehmeyer sent me the final version as a PDF, but for some reason my text to voice software (Kurzweil) had issues with it. I understand that it is...
Discuss the article on the Forums.

Hair loss related to hormones - where can I get good info?

Discussion in 'Hormones' started by lior, Sep 8, 2018.

  1. lior

    lior Senior Member

    Messages:
    579
    Likes:
    1,987
    London
    So, I was on the combined oral contraception pill for 3 months to help with my heavy painful periods. I started shedding more hair than normal in the first week of that, and it just got worse. After 3 months I switched to the progesterone-only pill.

    This was a few weeks ago and my hair is still falling out. I'm trying to find out how long it takes for hair to stop falling out when I'm on the right treatment, but I can't find it on google. Does anyone know?

    I feel like I'm bothering the doctors - I go every couple of weeks which isn't normal, and it's about many different things. I'm not sure if I should be waiting for a while longer to see if the progesterone pill is going to help - because I'm concerned it's just going to get worse and my hair will visibly start to thin. I'm not at that stage yet but I don't want to get to that stage. A pharmacist suggested coming off this pill to see if it's a side effect of this pill too on me, but how would I know if it's just the combined pill's effects still acting on me, or a side effect of the progesterone pill? If I knew how long it would take for the combined pill to stop having an effect on my hair, that would help my decision.

    I got diagnosed with polycystic ovary syndrome because I have cysts on my ovaries and my hormones are slightly out of balance. I don't understand exactly how out of balance they are, but it's only a little, so I only have PCOS mildly. I have my hormone test results, and I want to be able to understand them in more depth. Anyone know a good website to learn more about this?

    Google tells me that hair loss is a thing in ME/CFS too. What's a good source of info on that?

    Thank you for your help :) feeling a bit out of control because I can't find really good info.
     
    Wolfcub and Sidny like this.
  2. CCC

    CCC Senior Member

    Messages:
    427
    Likes:
    548
    It's quite common for contraceptives to deplete zinc, and low zinc is associated with hair loss.

    Either try a low-dose zinc supplement or get your zinc levels tested (or both).

    I say low-dose zinc because high doses can deplete copper. (Dark chocolate seems to have enough copper in it to balance a low-dose zinc supplementation regime :)).
     
    jesse's mom, lior and Wolfcub like this.
  3. Shoshana

    Shoshana Northern USA

    Messages:
    3,198
    Likes:
    9,102
    Northern USA
    I wish I knew more than I do, about your specific question, @lior

    But what I do know , is that it is normal and fine, to go to doctors every 2 weeks, or however frequently we need to, during any time period when we are ill and need their input.

    Also, hair loss, IS sometimes one of the symptoms of CFS/ME, and of other overlapping conditions,
    however, did you have any of it, before you started on that pill about 3 1/2 months ago?
    If not, then I would guess that it IS from them and not from the overall illness.

    I think you definitely deserve more time (and more input) with a doctor, to decide exactly which meds in what amounts, that you need for the PCOS, and what to do to prevent further hair loss, if at all possible.

    The pharmacist idea MIGHT be a good one, and they are very knowledgeable,
    but like you, I would want to access more info, in order to make the best decision.
     
    jesse's mom and Wolfcub like this.
  4. Wishful

    Wishful Senior Member

    Messages:
    818
    Likes:
    1,178
    Is that why my forehead is higher these days? Oh wait. Maybe it's just normal male-pattern baldness. :)

    If you're worried about bothering the doctor, just ask him/her about that. Communication is critical. If you're experiencing changes that are stressing you, it seems quite reasonable to bring those issues to your doctor.
     
    Wolfcub and Shoshana like this.
  5. Wolfcub

    Wolfcub Senior Member

    Messages:
    366
    Likes:
    826
    SW UK
    Im sorry @lior because I don't know enough either about the effects of progesterone and birth control pills on hair loss.

    I do know that even with a healthy thyroid, some hair loss can occur during and after menopause....but in my own experience it is not dramatic. So which specific hormones cause that and why....I don't know. I wish I could be more helpful to you!

    Make sure you get plenty of protein. Low protein can affect the hair also.

    I guess you are okay re: thyroid?
     
  6. Judee

    Judee Senior Member

    Messages:
    249
    Likes:
    495
    Wisconsin
    I have low-thyroid issues too but didn't know about the zinc. I'm going to have to try that.

    We had two cats about five years ago--one with very long hair. They would shed hair everywhere. Now, no more cats but just as much shed--lumps of "fur" everywhere and when I pick it up its all my dark hair and none of my mom's white hair :eek: so I can empathize completely, @lior. :)

    Biotin and Pantothenic Acid are said to help but I heard you can overdo the Biotin and cause bad acne. ???

    Here is one website that suggests that and some other things as well: https://draxe.com/vitamins-for-hair-growth/

    Oh, the other thing I heard about recently is Horsetail grass. I think it is better to do it in tea form though because some say the powder form is irritating to the stomach and intestines. I bought the tea but haven't used it long enough to give feed back. If you try it, be sure to get the kind that is edible. There's also a toxic form.

    If you find something else that helps, please let me know. :)
     
  7. Dechi

    Dechi Senior Member

    Messages:
    1,166
    Likes:
    2,246
    This hair supplement works really well for me. It takes about 3 months to starte seeing results (new hair growing at the hairline) and after a year your full head feels thicker. I’ve tried expensive treatments at hair clinics and they didn’t do much.

    No side effects whatsoever. Some people have hair growing other places as well and don’t like it (legs and so forth) but nothing like that with me. Maybe buy 1 month supply to try.

    https://www.amazon.ca/Nutricap-Grow...pID=515B8tU50cL&preST=_SY300_QL70_&dpSrc=srch
     
    Judee likes this.
  8. Shoshana

    Shoshana Northern USA

    Messages:
    3,198
    Likes:
    9,102
    Northern USA
    @lior
    I don't know if this is helpful info for you or not, but overnight, I remembered that yrs ago, I too, did have those type of cysts, several of them , tho I was not dx'd with PCOS. I don't know if they just did not use the label, or if there is some threshold that the number of times I had them, would not meet.

    But I had numerous transvag ultrasounds, to keep track of their varying numbers and sizes, and they were all benign, (liquid filled) and what I wanted to tell you is that, some were very painful, but they all resolved on their own, and at some point, I stopped growing them.
    I did not experience hair loss, during those years.

    I do not remember ever taking any hormones, or taking significant meds for them. I truly don't think I did. Hormones, I would remember for sure. Meds, I believe I would, too. Especially serious ones.

    SO I don't know if there is a necessity for you to be taking them. Or both. Or if one at a lower level would help you, and not cause this unwanted side effect, and possibly others.
    If so, then, your pharmacist suggestion, might be the right one, after all.

    Of course, I still do not know, what you should do.

    I just thought it is useful to consider others' experiences with similar.
    I understand you began taking those for the heavy painful periods (which I had also) but taking a break from them, to see if the hair loss stops, might be worthwile and okay to do, if you decide that direction.
     
    Last edited: Sep 9, 2018
    jesse's mom likes this.
  9. jesse's mom

    jesse's mom Senior Member

    Messages:
    701
    Likes:
    1,741
    Alabama USA
    I lost so much hair last year after I was in the hospital. It was so terrifying!
    For me the hair loss stopped after I got off the steroids. I don't know if you are taking them.. but it was the cause of my hair loss.

    Now I have a whole new crop of hair about 4 inches long throughout my hair.

    It is silver, but it is hair.

    hope this stops soon for you.
     
    Shoshana likes this.

See more popular forum discussions.

Share This Page